open access

Vol 44, No 2 (2012 Apr-Jun)
Original and clinical articles
Published online: 2012-08-08
Submitted: 2012-07-05
Accepted: 2012-07-05
Get Citation

Occurrence of gastrointestinal side effects associated with early use of commercial diets in ITU patients

Marlena Jakubczyk, Krzysztof Kusza, Aleksandra Różowicz, Justyna Rusin, Katarzyna Spychalska, Stanisław Kłęk, Zbigniew Szkulmowski, Stanisław Dąbrowiecki, Przemysław Baranowski, Przemysław Paciorek
Anaesthesiol Intensive Ther 2012;44(2):81-84.

open access

Vol 44, No 2 (2012 Apr-Jun)
Original and clinical articles
Published online: 2012-08-08
Submitted: 2012-07-05
Accepted: 2012-07-05

Abstract

BACKGROUND: The purpose of this retrospective study was to analyse the occurrence of gastrointestinal side effects in enterally fed ITU patients.

METHODS: We analysed the records of 195 ITU patients fed enterally, over at least five days, with commercial mixtures administered as 20-h infusions. Gastric retention, the number of defecations, and incidents requiring discontinuation of enteral feeding, were noted during the first 3 days of nutrition.

RESULTS: Enteral nutrition was usually started during the first week of treatment (median 4, range: 1–33). In 118 patients receiving parenteral nutrition, the median day of implementing enteral feeding was day 5; some received enteral mixtures much earlier (day 2). The mean infusion rates of enteral mixtures were: 33 mL h–1 on day 1, 58 mL h–1 on day 2, and 68 mL h–1 on day 3. Gastric retention was observed in 49 (25.1%) patients during the first day, in 37 (19.0%) on day 2, and in 25 (12.8%) on day 3. Discontinuation of enteral nutrition was necessary in 6 patients due to: surgery (1), high gastric retention (4), gastrointestinal bleeding (1). A statistically significant correlation was found between the occurrence of gastric retention, infusion rates and CRP, and between the number of defecations and infusion rates.

CONCLUSIONS: Enteral feeding with commercial diets is well tolerated when implemented gradually. Intolerance and the need for the discontinuation of enteral feeding were usually associated with a worsening of the patient’s general condition and progression of the underlying disease.

Abstract

BACKGROUND: The purpose of this retrospective study was to analyse the occurrence of gastrointestinal side effects in enterally fed ITU patients.

METHODS: We analysed the records of 195 ITU patients fed enterally, over at least five days, with commercial mixtures administered as 20-h infusions. Gastric retention, the number of defecations, and incidents requiring discontinuation of enteral feeding, were noted during the first 3 days of nutrition.

RESULTS: Enteral nutrition was usually started during the first week of treatment (median 4, range: 1–33). In 118 patients receiving parenteral nutrition, the median day of implementing enteral feeding was day 5; some received enteral mixtures much earlier (day 2). The mean infusion rates of enteral mixtures were: 33 mL h–1 on day 1, 58 mL h–1 on day 2, and 68 mL h–1 on day 3. Gastric retention was observed in 49 (25.1%) patients during the first day, in 37 (19.0%) on day 2, and in 25 (12.8%) on day 3. Discontinuation of enteral nutrition was necessary in 6 patients due to: surgery (1), high gastric retention (4), gastrointestinal bleeding (1). A statistically significant correlation was found between the occurrence of gastric retention, infusion rates and CRP, and between the number of defecations and infusion rates.

CONCLUSIONS: Enteral feeding with commercial diets is well tolerated when implemented gradually. Intolerance and the need for the discontinuation of enteral feeding were usually associated with a worsening of the patient’s general condition and progression of the underlying disease.

Get Citation

Keywords

complications, nutrition, enteral Słowa kluczowe: powikłania, żywienie, dojelitowe

About this article
Title

Occurrence of gastrointestinal side effects associated with early use of commercial diets in ITU patients

Journal

Anaesthesiology Intensive Therapy

Issue

Vol 44, No 2 (2012 Apr-Jun)

Pages

81-84

Published online

2012-08-08

Bibliographic record

Anaesthesiol Intensive Ther 2012;44(2):81-84.

Keywords

complications
nutrition
enteral Słowa kluczowe: powikłania
żywienie
dojelitowe

Authors

Marlena Jakubczyk
Krzysztof Kusza
Aleksandra Różowicz
Justyna Rusin
Katarzyna Spychalska
Stanisław Kłęk
Zbigniew Szkulmowski
Stanisław Dąbrowiecki
Przemysław Baranowski
Przemysław Paciorek

Important: This website uses cookies.tanya dokter More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

VM Media sp. z o.o. VM Group sp.k., Grupa Via Medica, Świętokrzyska 73 St., 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl